Illinois, 2008

Flooding in Illinois, February 7 to 22, 2008

February 7 to 22, 2008 · NWS PAH · 2 events in 2 counties and zones

Numerous thunderstorms on the 5th were caused by low pressure moving northeast across southeast Missouri and southern Illinois. These storms were followed by an ice storm on the 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Numerous thunderstorms on the 5th were caused by low pressure moving northeast across southeast Missouri and southern Illinois. These storms were followed by an ice storm on the 11th. The heavy precipitation events resulted in minor to moderate flooding for about two weeks on the Wabash River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 7, 3:15 PM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Feb 7, 3:15 PM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CST THU FEB 7 2008

.DISCUSSION...
A COUPLE OF MOISTURE STARVED MID LEVEL SHORT WAVES WILL TRAVERSE THE
QUAD STATE REGION TONIGHT AND FRIDAY NIGHT. NOT MUCH IN THE WAY OF
LOW LEVEL RETURN SOUTHERLY FLOW AHEAD OF THESE SYSTEMS...AND NO REAL
LOW LEVEL LIFT FROM ANY FRONTAL BOUNDARY OR SURFACE FEATURE.
THEREFORE...NOT EXPECTING MUCH IN THE WAY OF PRECIP THROUGH SAT.

IN FACT...TEMPS WILL BE ON THE MILD SIDE FOR EARLY FEB FRI/SAT WITH
HIGHS IN THE 50S MOST LOCATIONS. NEXT REAL COLD FRONT IS SCHEDULED
TO CROSS THE REGION LATER SAT NIGHT. THIS FRONT...ALSO MOISTURE
STARVED...WILL LIKELY COME THROUGH ON THE DRY SIDE AS WELL.
HOWEVER...MUCH COLDER CANADIAN AIR WILL FOLLOW IN ITS WAKE SUNDAY
AND SUNDAY NIGHT AS HIGH PRESSURE MOVES SE FROM THE PLAINS. MAX
TEMPS WILL STAY IN THE 20S AND 30S SUNDAY AFTERNOON...AND MAY EVEN
FALL A BIT.

NEXT CHANCE OF PRECIP WILL BE ON MONDAY...ESPECIALLY OVER THE NORTH
AND WESTERN AREAS AS A SURFACE WARM FRONT DEVELOPS ALONG THE MO/AR
BORDER. HIGH PRESSURE WILL BE ON THE RETREAT...BUT DRY SE LOW LEVEL
FLOW MAY NOT LET THE COLD AIR RETREAT AS QUICKLY AS THE 12Z GFS NOW
INDICATES. CONSENSUS FROM SURROUNDING FORECAST OFFICES IS TO FOLLOW
CLOSER TO THE 00Z ECMWF SOLUTION...WHICH IS SLOWER IN ERODING THE
LOW LEVEL COLD AIR. THIS WOULD BRING A CHANCE OF SOME LIGHT
RAIN...SLEET OR SNOW TO NORTH/WEST PORTIONS OF THE FORECAST AREA
DURING THE DAY AND INTO MONDAY NIGHT. IT MUST BE NOTED THAT THERE
IS CONSIDERABLE UNCERTAINTY HERE...AS MEDIUM RANGE MODELS ARE VERY
DIVERSE IN THEIR SOLUTIONS AT THIS POINT. HOPE TO HAVE A BETTER
PERSPECTIVE THIS TIME TOMORROW.

&&

.AVIATION...
CIGS AT OVC019-028 WILL CONTINUE INTO THE EVENING ACROSS THE
REGION...WITH THIS LOWER DECK FINALLY MOVING OUT FROM WEST TO EAST
BETWEEN 00Z AND 06Z.  CIGS AT BKN100 CAN THEN BE EXPECTED
OVERNIGHT...POSSIBLY GOING SCT100 FROM WEST TO EAST AFTER 09Z.  NO
VSBY ISSUES ANTICIPATED.  VARIABLE LIGHT WINDS THIS AFTERNOON WILL
BECOME SOUTH TO SOUTHWEST AT 5 KTS OR LESS THIS EVENING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Feb 7, 4:19 AM CST, 15 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
419 AM CST THU FEB 7 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
419 AM CST THU FEB 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Wabash

When
February 7, 8:00 PM CST to February 22, 8:00 AM CST
Where
Wabash County, 1.39 mi ENE of Mt Carmel to 1.21 mi ENE of Mt Carmel
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
38.431, -87.748

Moderate flooding occurred on the Wabash River. At Mount Carmel, the river crested at 27.96 feet on the 15th. Flood stage is 19 feet. Cattle and farm equipment were relocated. Most roads along or near the river were impassible. Extensive lowland flooding occurred. Installation of flood gate A at Mount Carmel was necessary. Access to local camp sites was blocked. The Wabash River was more than 2 miles wide at I-64.

Flood, White

When
February 7, 8:00 PM CST to February 22, 8:00 AM CST
Where
White County, Maunie to 0.7 mi E of Maunie
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
38.030, -88.050

Lowlands were flooded along the Wabash River. The flooding was generally minor along the White County shore.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77635, 77638.